Alert archive / Florida / Special Weather Statements in 2018
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at Aug 9, 2018, 5:29 PM EDT for Miami-Dade County, Florida. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 9, 2018, 6:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Miami, FL
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 4 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:31 PM EDT | HAIL 1.25 | 1 Se Kendale Lakes, FL | PUBLIC PICTURE AND VIDEO RECEIVED OF PEA SIZED HAIL FALLING WITH EMBEDDED LARGER PIECES ESTIMATED UP TO HALF DOLLAR. |
| Aug 9, 5:38 PM EDT | TSTM WND GST 45 | 2 Sse The Hammocks, FL | MIAMI EXECUTIVE AIRPORT /KTMB/ RECORDED A WIND GUST TO 39 KNOTS/45 MPH WITH A THUNDERSTORM. |
| Aug 9, 5:38 PM EDT | HAIL 0.88 | 1 Ese The Hammocks, FL | PUBLIC REPORT OF HAIL RANGING IN SIZE FROM ONE QUARTER INCH UP TO THREE FIFTHS OF AN INCH IN THE HAMMOCKS AREA NEAR SW 142 AVENUE AND SW 112 STREET. ADDITIONAL PEA SIZED REPORTS WERE RECEIVED IN THE NEARBY KENDALE LAKES AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2663 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438 WWUS82 KMFL 092129 SPSMFL Special Weather Statement National Weather Service Miami FL 529 PM EDT THU AUG 9 2018 FLZ073-074-173-174-092230- Metropolitan Miami Dade FL-Far South Miami-Dade County FL- Inland Miami-Dade County FL-Coastal Miami Dade County FL- 529 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL 630 PM EDT... * At 529 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Kendale Lakes, or near Kendall, moving south at 5 mph. * Nickel size hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Homestead, Coral Gables, South Miami, Homestead Miami Speedway, Black Point, Homestead General Airport, The Redland, Turkey Point, Kendall, Pinecrest, Sweetwater, Florida City, West Miami, Westchester, Naranja, Glenvar Heights, Palmetto Bay, University Of Miami and Zoo Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck! Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2578 8055 2578 8028 2537 8027 2535 8060 TIME...MOT...LOC 2129Z 358DEG 6KT 2572 8042 $$ 67
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:02 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 9, 4:02 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Miami FL 402 PM EDT Thu Aug 9 2018 .DISCUSSION... Surface high pressure continues to dominate the synoptic pattern affecting sensible weather in South Florida providing warm, relatively drier conditions. Saharan dust the last few days over the region has also contributed to diminished convective coverage. As the dust moves on from the region over the next day or so, the atmospheric moisture at those higher levels should be able to recover closer to what is more typical for summertime in South Florida. Friday will be another warm day with heat index values easily reaching into the 100s during the peak parts of the day. As the weekend approaches, moisture will recover and convective coverage will increase closer to what is more typical for South Florida in August. Temperatures will continue to be warm and heat index values will still rise into the 100s. The light wind flow expected will allow any sea breezes that develop to push inland which should allow convection to focus over the interior portions of the area where those boundaries collide. As we enter the early part of next week, a system pushing through the Great Lakes will push the Atlantic high pressure southward. A tropical upper tropospheric trough will push through the Greater Antilles and near the southern Florida region on late Monday into Tuesday. High pressure will build back by midweek with the summer pattern continuing. && .MARINE... Light flow will persist through the weekend with showers and storms possible each day and over the waters in the overnights and early morning hours. Lake Okeechobee could see afternoon showers and storms in the vicinity. The main concerns will be lightning and locally strong wind gusts and higher seas with thunderstorms. && .BEACH FORECAST... There is a Beach Hazard Statement in effect for Collier County beaches through at least this evening. Significant red tide conditions may lead to respiratory irritation, especially across central and northern parts of the coastline. && .PREV DISCUSSION... /issued 149 PM EDT Thu Aug 9 2018/ AVIATION... East coast sea breeze has pushed just west of MIA and well west of FLL as of 1745Z. Scattered showers and isolated thunderstorms will begin developing along the sea breeze before 19Z. Most of the activity will occur just west of the east coast terminals. However, given a westerly storm motion this afternoon, it's a good idea to have at least VCSH for east coast terminals from 19-23Z. Left VCSH out of FLL since FLL will be farther from the sea breeze and activity than the other terminals. Will need to monitor as VCTS could become necessary. A few storms could become strong this afternoon. Even if they occur west of terminals, they could produce outflow boundaries that make winds temporarily gusty and erratic. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 76 91 75 91 / 20 30 30 50 Fort Lauderdale 78 91 78 90 / 10 30 30 40 Miami 76 91 76 90 / 10 40 30 50 Naples 76 91 77 90 / 10 20 20 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...Beach Hazards Statement through Sunday evening for FLZ069. AM...None. GM...None. && DISCUSSION...02/RAG MARINE...02/RAG AVIATION...98/ABH BEACH FORECAST...02/RAG
Hazardous weather outlook, Aug 9, 5:25 PM EDT, 4 minutes before
Hazardous Weather Outlook for South Florida...UPDATED National Weather Service Miami FL 525 PM EDT Thu Aug 9 2018 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 100930- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 525 PM EDT Thu Aug 9 2018 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Thunderstorms: There is a chance of thunderstorms this afternoon and evening. Cloud-to-ground lightning and gusty winds are the primary threats. Waterspouts: Thunderstorms could produce waterspouts this afternoon and evening. Wind: Wind gusts in the strongest storms this afternoon in the interior and portions of the east coast metro could exceed 40 mph. Hail: Strong thunderstorms could produce hail up to the size of nickels this afternoon and evening. Flooding: Heavy rainfall from slow-moving thunderstorms could produce the ponding of water over urbanized portions of the east coast metro area this afternoon and evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of mainly afternoon thunderstorms through the period, especially over interior South Florida. The best chances for thunderstorms will be Saturday through Monday. Lightning is the primary threat. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. RAG
In the hours before
Special weather statement, Aug 9, 4:09 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Miami FL 409 PM EDT THU AUG 9 2018 FLZ072>074-173-092115- Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami- Dade County FL-Coastal Miami Dade County FL- 409 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES UNTIL 515 PM EDT... * At 408 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Royal Palm Ranches, or near Pembroke Pines. This storm was nearly stationary. * Small hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie, Plantation, Sunrise, Miami Gardens, Weston, North Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper City, Hialeah Gardens, Opa-Locka, West Park and Miami Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2585 8039 2613 8036 2610 8018 2582 8021 TIME...MOT...LOC 2008Z 265DEG 1KT 2603 8029 ALM
Special weather statement, Aug 9, 5:06 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Miami FL 506 PM EDT THU AUG 9 2018 FLZ073-074-173-092145- Metropolitan Miami Dade FL-Inland Miami-Dade County FL- Coastal Miami Dade County FL- 506 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL 545 PM EDT... * At 506 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Sweetwater, or near South Miami, moving south at 10 mph. * Dime size hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Hialeah, Coral Gables, South Miami, Kendall, Miami Gardens, North Miami, Doral, Miami Lakes, Hialeah Gardens, Pinecrest, Opa-Locka, Miami Springs, Sweetwater, West Miami, Medley, Westchester, Gladeview, Glenvar Heights and University Of Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck! Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2593 8042 2593 8021 2565 8024 2568 8053 TIME...MOT...LOC 2106Z 007DEG 8KT 2577 8037 67
Special weather statement, Aug 9, 5:29 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Miami FL 529 PM EDT THU AUG 9 2018 FLZ073-074-173-174-092230- Metropolitan Miami Dade FL-Far South Miami-Dade County FL- Inland Miami-Dade County FL-Coastal Miami Dade County FL- 529 PM EDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL 630 PM EDT... * At 529 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Kendale Lakes, or near Kendall, moving south at 5 mph. * Nickel size hail and wind gusts up to 50 mph possible with this storm. * Locations impacted include... Miami, Homestead, Coral Gables, South Miami, Homestead Miami Speedway, Black Point, Homestead General Airport, The Redland, Turkey Point, Kendall, Pinecrest, Sweetwater, Florida City, West Miami, Westchester, Naranja, Glenvar Heights, Palmetto Bay, University Of Miami and Zoo Miami. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. If you can hear thunder, you are close enough to be struck! Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2578 8055 2578 8028 2537 8027 2535 8060 TIME...MOT...LOC 2129Z 358DEG 6KT 2572 8042 67
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:09 PM EDT | Special Weather Statement | MFL | Broward | 66 min |
| Aug 9, 5:06 PM EDT | Special Weather Statement | MFL | Miami-Dade | 39 min |
| Aug 9, 6:12 PM EDT | Special Weather Statement | MFL | Martin | 48 min |
| Aug 9, 7:29 PM EDT | Special Weather Statement | MFL | Broward | 46 min |
Nearby
Special Weather Statements in Florida, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.